ISSN 2398-2985      

Topical flea product toxicity

4ferrets

Introduction

  • Cause: overdosage of topical (dog or cat) flea treatments.
  • Signs: dermal irritation, tremors, seizures, ataxia, hypothermia, hypoglycemia, acidosis, comatose.
  • Diagnosis: history and clinical signs.
  • Treatment: supportive and symptomatic, methocarbamol, diazepam.

Pathogenesis

Etiology

  • Overdosage of topical (dog or cat) flea treatments.
  • In cases of mange Sarcoptic mange, there can be hypersensitivity reactions to dead parasites.
  • Usually of low toxicity if used according to the label; for ferrets this generally means using a fraction of a dog or cat dose. Problems arise if full dog or even cat doses are applied.
Abamectins are generally considered quite safe.
  • There is also the problem that most of these products are used off-label in ferrets.
  • Veterinarians should counsel owners in the appropriate use of these products.
  • Alcohol-based flea sprays may also cause alcohol toxicity:
    • The ferrets has usually been soaked with the product then confined to a small area such as a carrier.
    • These ferrets may become ataxic or moribund.
    • Alcohols can be absorbed dermally as well as inhaled.

Diagnosis

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Prevention

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Further Reading

Publications

Refereed papers

Can’t find what you’re looking for?

We have an ever growing content library on Vetlexicon so if you ever find we haven't covered something that you need please fill in the form below and let us know!